MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Codes Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is in progress.A supplemental report will be submitted.
 
Event or Problem Description
Edwards received notification from a field clinical specialist that during a transfemoral tavr, there was resistance between a 23mm s3u valve/ds and the 14fr esheath.As reported, after 14fr esheath was inserted into the patient without issue, the 23mm ultra valve was inserted into the esheath.It was noted by the cardiologist that there was some resistance/increased force when valve was exiting the distal end of the sheath.The valve appeared normal and was aligned on the balloon without issue.The valve was then advanced over the wire to optional position for deployment and was then deployed successfully without issue.The physician did state that removal of delivery system also had increased force when bring the balloon portion of the delivery system back into the sheath.The inflation device was pulled all the way back, so there was negative pressure on the balloon/ fully deflated.After the esheath was removed it was noted that there was a small tear right at the distal end of the sheath where it appears the valve somehow got caught on this part when it was being advance through the sheath and out the distal end.Patient appeared fine with no resulting vascular issues / complications.Patient was sent to recovery stable and awake.Per pre-decontamination evaluation observations, the distal tip was torn radially along the distal edge of the liner.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The investigation is in progress.A supplemental report will be submitted.
 
Additional Manufacturer Narrative
The device was returned for evaluation and an engineering evaluation was performed.The returned device was visually inspected , and the following was observed: sheath was fully expanded as designed.Sheath distal tip opened along the axial score line.Distal tip tore radially along the distal edge of the liner.All score lines were present at the distal tip.Stretching was observed throughout the distal tip.Imagery was provided, and the following was observed: the patient's access vessel had presence of calcification and tortuosity.The device history record (dhr) review did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was performed and revealed no other complaints relating to this event.During the manufacturing process, the device was visually inspected and tested several times.All the inspections are conducted on 100% of units, except in the case of product verification (pv) testing, where the tested units are chosen on a sampling basis.All tested sample units for this lot passed pv testing.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint sheath distal tip torn and resistance between delivery system and esheath were confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were observed on the device during device preparation.Per the complaint description, 'it was noted by the cardiologist that there was some resistance/increased force when valve was exiting the distal end of the sheath.The valve appeared normal and was aligned on the balloon without issue' and 'the physician did state that removal of delivery system also had increased force when bring the balloon portion of the delivery system back into the sheath.The inflation device was pulled all the way back, so there was negative pressure on the balloon/ fully deflated.After the esheath was removed it was noted that there was a small tear right at the distal end of the sheath where it appears the valve somehow got caught on this part when it was being advance through the sheath and out the distal end'.Per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.The failure mode is characteristic of sheath tip tear events identified in a preexisting product risk assessment (pra).While a definitive root cause was unable to be determined , investigation documented in the pra indicates that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.As it was reported that increased force was noted during delivery system withdrawal, it is also possible that the sheath distal tip may have further tore during delivery system removal, especially if the devices were not coaxial.A definitive root cause is unable to be determined at this time.A pra has been previously initiated to document investigation and assess associated risks for the issue.A capa captures process improvement activities regarding tip expansion which were identified during the investigation.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13261971
Report Number2015691-2022-03408
Device Sequence Number17620569
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230901(10)63977890
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2023
Device Model Number914ESA
Device Catalogue NumberN/A
Device Lot Number63977890
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2021
Supplement Date Received by Manufacturer02/18/2022
Initial Report FDA Received Date01/14/2022
Supplement Report FDA Received Date02/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale